Virginia, 2002

Hail and Damaging Wind in Virginia, April 19, 2002

April 19, 2002 · NWS LWX · 2 events in 2 counties and zones

Scattered thunderstorms moved through Fairfax, Prince William, and Arlington Counties during the afternoon of the 19th. These storms produced high winds, heavy downpours, and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms moved through Fairfax, Prince William, and Arlington Counties during the afternoon of the 19th. These storms produced high winds, heavy downpours, and hail. About 5000 regional customers lost power as a direct result of the storms. In Prince William County, two large tree were downed onto Route 619 (Joplin Rd.) in the southeast portion of the county. In Fairfax County, dime sized hail fell in Seven Corners. In Arlington County, flooding was reported on Interstate 66 where water from Spout Run spilled onto the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 19, 1:45 PM EST, 0 minutes earlier.

Area forecast discussion, Apr 19, 1:45 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
245 PM EDT FRI APR 19 2002

MORE THUNDERSTMS THIS AFTERNOON AND EVENING AS FRONT APPROACHES FROM
THE NNW. THAT COLD FRONT WILL MOVE SOUTH THROUGH THE REGION ON SAT
WITH SHOWERS LIKELY AND A CHC OF TSTMS. MARINE FLOW TAKES OVER AFTER
THAT WITH NE WINDS TURING EAST ON SUNDAY. UNDRCT MOS BY QUITE A
BIT...HIGHS SHOULD BE IN THE LOWER 50S. BACK TO THE WEATHER AT HAND.

STRONG

S/W WL APPCH RGN FM OH VLLY SUN NGT AND MON. ASSOCD LOW PRES WL MOV
E ALG STNRY FRONT AND PASS OFFSHORE DUR THE DAY ON MON. SYS WL BRING
CHC SHRAS SUN NGT AND ERLY MON.

MUCH COOLER AND DRIER AIR WL ADVECT INTO THE RGN BHND DEPARTING LOW
PRES AS HIGH PRES ADVANCES INTO AREA FM THE MIDWEST. MRF PROGS
1000-500 MB THICKNESSES ARND 534 DM BY 12Z TUE AND H85 TEMPS ARND -8
DEG C.

UPR RDGG AND HIGH PRES WL CONT OVR AREA ON WED. AMS WL MODERATE AS
SW FLOW OVERTAKES RGN.

NXT S/W PROGGED TO MOV THRU OH VLLY ON THU. THIS FEATURE WL PUSH
CDFNT INTO RGN ON THU. HIGH PRES AND SLIGHTLY COOLER AIR WL FOLLOW
THE FRONT FOR FRI.

CURRENT EXTENDED FCST LUKS FINE OVERALL.

ARTHUR

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Apr 19, 10:00 AM EST, 3 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>056-WVZ048>055-200400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1100 AM EDT FRI APR 19 2002

...SCATTERED THUNDERSTORMS EXPECTED ACROSS THE MID ATLANTIC TODAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE MID
ATLANTIC REGION THIS AFTERNOON AND THIS EVENING. THE THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING COULD PRODUCE SOME HEAVY
DOWNPOURS... FREQUENT LIGHTNING... GUSTY WINDS AND SMALL HAIL.
HAZARDOUS DRIVING CONDITIONS COULD OCCUR DURING THE EVENING RUSH
HOUR AS A RESULT OF THESE STORMS.

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR WESTERN MARYLAND... THE
NORTHERN SHENANDOAH VALLEY... AND THE POTOMAC HIGHLANDS.
THUNDERSTORMS WILL OCCUR OVER THIS AREA AS A RESULT OF A COLD FRONT
MOVING IN FROM THE NORTHWEST OVERNIGHT. THE PRIMARY THREAT IN THE
SEVERE WEATHER RISK AREA WILL BE DAMAGING WIND.

SKYWARN ACTIVATION MAY BE NECESSARY TONIGHT. STAY TUNED TO NOAA
WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES TO
THIS POSSIBLE SEVERE WEATHER EVENT.

STRONG
Special weather statement, Apr 19, 11:31 AM EST, 2 hours 14 minutes before
VAZ027-029-191730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1231 PM EDT FRI APR 19 2002

A THUNDERSTORM WILL MOVE EAST FROM SOUTHERN SHENANDOAH COUNTY INTO
PAGE COUNTY BETWEEN 12:30 AND 1:30 THIS AFTERNOON. NEW MARKET...
STANLEY... AND LURAY ARE ALL IN THE PATH OF THIS STORM. IT WILL
QUICKLY PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND
LIGHTNING. ALSO... GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL
ARE POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THIS STORM.

STRONG
Special weather statement, Apr 19, 11:49 AM EST, 1 hour 56 minutes before
VAZ027-029-WVZ055-191730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1249 PM EDT FRI APR 19 2002

...STRONG THUNDERSTORMS AFFECTING SHENANDOAH VALLEY AND EASTERN WEST
VIRGINIA PANHANDLE...

A THUNDERSTORM WILL MOVE EAST FROM SOUTHERN SHENANDOAH COUNTY INTO
PAGE COUNTY BETWEEN 1:00 AND 1:30 PM THIS AFTERNOON. NEW MARKET...
STANLEY...AND LURAY ARE ALL IN THE PATH OF THIS STORM. ANOTHER
THUNDERSTORM WILL MOVE EAST THROUGH HARDY COUNTY AND WILL AFFECT
AREAS AROUND MOOREFIELD AND LOST RIVER. THESE STORMS WILL QUICKLY
PRODUCE ONE TO TWO INCHES OF RAIN AND CLOUD TO GROUND LIGHTNING.
ALSO...GUSTY WINDS UP TO 35 MILES AN HOUR AND SMALL HAIL ARE
POSSIBLE. IF YOU ARE OUTDOORS... SEEK SHELTER FROM THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR/STRONG
Special weather statement, Apr 19, 12:50 PM EST, 55 minutes before
VAZ041-051-191845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
150 PM EDT FRI APR 19 2002

...STRONG THUNDERSTORMS AFFECTING CULPEPER AND FAUQUIER COUNTIES...

A THUNDERSTORM WILL MOVE SLOWLY EAST THROUGH SOUTHERN CULPEPER
COUNTY THIS AFTERNOON. RAINFALL AMOUNTS UP TO AN INCH...SMALL HAIL
AND WIND GUSTS IN EXCESS OF 30 MPH WILL ACCOMPANY THIS STORM.

A CLUSTER OF THUNDERSTORMS WILL AFFECT NORTHERN FAUQUIER COUNTY
THROUGH 230 PM. RAINFALL AMOUNTS OF AN INCH PER HOUR...WINDS IN
EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS
AS THEY MOVE THROUGH DELAPLANE...THE PLAINS AND WARRENTON.

RAINFALL AND GUSTY WINDS WILL CREATE POOR VISIBILITY IN THESE AREAS.
USE CAUTION IF YOU WILL BE TRAVELLING THIS AFTERNOON. SEEK SHELTER
FROM THE STORMS INDOORS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR
Special weather statement, Apr 19, 1:09 PM EST, 36 minutes before
VAZ042-191915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
209 PM EDT FRI APR 19 2002

A THUNDERSTORM WITH HEAVY RAIN...POSSIBLE SMALL HAIL AND WIND GUSTS
TO 40 MPH SOUTHWEST OF HILLSBORO AT 210 PM WILL MOVE SLOWLY EAST AND
AFFECT PURCELLVILLE AND LEESBURG THROUGH 300 PM.

SEEK SHELTER IF YOU WILL BE IN THE PATH OF THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

ARTHUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Prince William

When
April 19, 1:45 PM EST
Where
Prince William County, Southeast Portion
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -77.333

Two large trees were downed onto Route 619 (Joplin Rd.).

Hail, Fairfax

When
April 19, 2:07 PM EST
Where
Fairfax County, 1 mi N of Ravenwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.883, -77.183

Dime sized hail was reported in Seven Corners.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292360, 5292361.